Wyoming, 2014

Winter Storm in Wyoming, December 24 to 26, 2014

December 24 to 26, 2014 · NWS RIW · 10 events in 10 counties and zones

A slow-moving storm system moved out of Utah and across southern Wyoming producing a period of heavy snow on Christmas Day. Low-to-mid level wind flow was from the northeast and favored upslope conditions across Hot Springs, Fremont, and Natrona counties.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow-moving storm system moved out of Utah and across southern Wyoming producing a period of heavy snow on Christmas Day. Low-to-mid level wind flow was from the northeast and favored upslope conditions across Hot Springs, Fremont, and Natrona counties. Snow totals ranged from 7 to 13 inches in these areas. The northern portions of both the Jackson and Star valleys reported snowfall of around one foot. The highest amounts of one to two feet fell in the foothills of the Wind River Range near Lander and on Casper Mountain. The same cold front that produced the favorable upslope flow also brought gusty northeast winds to the basins east of the Continental Divide beginning early Christmas morning. Northeast wind of 20 to 30 mph was common. The strongest wind was in Sweetwater County where sustained speeds of 30 to 40 mph and gusts to 51 mph combined with the snow to produce treacherous driving conditions on Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:07 PM MST, 53 minutes earlier.

Area forecast discussion, Dec 24, 3:07 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
307 PM MST WED DEC 24 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

THE LONG AWAITED CHRISTMAS SNOW STORM IS NIPPING AT OUR HEELS WITH
SNOW ALREADY FALLING IN CENTRAL IDAHO AS OF EARLY WEDNESDAY
AFTERNOON. THIS SWATH OF INITIAL SNOW WILL OVERSPREAD THE WESTERN
MOUNTAINS BY MIDNIGHT TONIGHT WITH SOME SNOW BEGINNING TO WRAP
AROUND INTO NORTHERN WYOMING SHORTLY THEREAFTER. THERE WILL BE A
GOOD BURST OF SNOW WITH THE FRONT AS IT DROPS SOUTH INTO THE
REGION OVERNIGHT...THROUGH THE BIGHORN BASIN EARLY IN THE MORNING
AND THEN THROUGH THE CENTRAL BASINS AROUND SUNRISE CHRISTMAS
MORNING. THERE WILL BE SEVERAL HOURS OF STEADY SNOW BEHIND THE
FRONT AS REINFORCEMENTS ARRIVE AS THE UPPER WAVE ARRIVES ALONG
WITH A GOOD SWATH OF STRONG QG FORCING. LAYER TEMPERATURES ALL THE
WAY THROUGH THE ATMOSPHERE WILL BE FAVORABLE FOR DENDRITIC GROWTH
AS THE FRONT PASSES AS WELL AS SEVERAL HOURS AFTERWARD. HOWEVER
THE ATMOSPHERE BECOMES COOLER AND DRYER AFTER 21Z THURSDAY WHICH
WILL INCREASE SNOW RATIOS BUT IT WILL END THE FAVORABLE HEAVY SNOW
ENVIRONMENT. WINDS WILL BE FAIRLY STEADY WITH THE FRONT AT 15 TO
25 MPH IN MOST AREAS WITH SOME GUSTY SPOTS...SPECIFICALLY AROUND
COWLEY AND BUFFALO AS WELL AS THROUGH WIND RIVER CANYON EARLY IN
THE MORNING. THE GUSTY WIND WILL THEN SHIFT TO SOUTH PASS AND INTO
EASTERN SWEETWATER COUNTY...LIKELY IMPACTING TRAVEL ALONG
INTERSTATE 80 EAST OF ROCK SPRINGS THROUGH THE DAY. IN
ADDITION...THERE WILL BE SIGNIFICANT BLOWING SNOW THROUGH JOHNSON
AND NATRONA COUNTIES IN THE AFTERNOON AS NORTH WINDS BECOME STEADY
AT AROUND 25MPH.

THE SNOW WILL TAPER OFF CHRISTMAS NIGHT INTO FRIDAY WITH SNOW
CLEARING FROM NORTH TO SOUTH. WINDS WILL BE RELATIVELY LIGHT ON
FRIDAY WITH SKIES REMAINING PARTLY TO MOSTLY CLOUDY AS ANOTHER
WEAK DISTURBANCE SWINGS SOUTH. IT WILL NOT RESULT IN MUCH
ADDITIONAL SNOWFALL BUT THERE COULD BE SOME FLURRIES IN THE
MOUNTAINS WITH THIS WAVE. IT WILL HOWEVER KEEP THE TEMPERATURES
FROM BOTTOMING OUT BEHIND THE EXITING SYSTEM FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH THURSDAY
BY 00Z FRIDAY...THE SNOWFALL WILL SLOWLY BEGIN TO END FROM NORTH TO
SOUTH AND DECREASE IN INTENSITY SOMEWHAT...EXCEPT IN THE UPSLOPE
FAVORED REGIONS EAST OF THE DIVIDE. THE MID LEVEL CIRCULATION WILL
STILL BE OVER SOUTHWEST WY AT 00Z FRIDAY ALONG WITH LINGERING
ISENTROPIC LIFT FROM NORTH TO SOUTH AS WELL AS LINGERING SUFFICIENT
QG FORCING. WE WILL BEGIN TO LOSE THESE DYNAMICS AFTER FEW HOURS
AFTER SUNSET AS THE SYSTEM PULLS AWAY TO THE SOUTHEAST. HOWEVER...AS
THE 700MB LEVEL LOW MOVES OFF TO OUR SOUTH OVER COLORADO...THE WINDS
WILL BACK TO THE NORTHEAST AT 700MB AND INCREASE FOR ENHANCED
UPSLOPE FLOW IN AREAS LIKE LANDER...CASPER AND THERMOPOLIS. AFTER
06Z...THE SNOWFALL SHOULD DECREASE EVERYWHERE. ON FRIDAY...EXCEPT
FOR SOME LINGERING ISOLATED MTNS FLURRIES...EXPECT DRY WEATHER. DRY
WEATHER IS EXPECTED FRIDAY NIGHT. ON SATURDAY...LIGHT SNOW WILL ONCE
AGAIN DEVELOP IN FAR WEST WYOMING AS A VORT LOBE IN THE NORTHWEST
FLOW ON THE BACKSIDE OF THE MAIN EXITING TROUGH TRACKS ACROSS THE
AREA AND THE INCREASINGLY DIFLUENT NW FLOW INCREASES THE UPSLOPE
POTENTIAL. THIS UPSLOPE FLOW WILL INCREASE SATURDAY NIGHT WITH SNOW
INCREASING IN THE WEST AS THE TROUGH...NOW JUST EAST OF THE
ALEUTIANS...DIVES SOUTHEAST AND DEEPENS OVER THE PACIFIC NORTHWEST.
BY SUNDAY MORNING...THE TROUGH WILL BEGIN TO CLOSE OFF ALONG THE
WASHINGTON OREGON BORDER AND SNOWFALL WILL BECOME MORE WIDESPREAD
AND INTENSIFY OVER THE WEST. BY SUNDAY AFTERNOON...SNOWFALL WILL
BEGIN TO SPILL OVER EAST OF THE DIVIDE WITH THE H5 AND THE H7 LOW
OVER IDAHO PER GFS SOLN. THEN THE ENERGY WITH THE ASCT TROUGH WILL
SPLIT WITH THE IDAHO LOW TRACKING DOWN TO VEGAS BY 12Z TUESDAY. BY
THIS TIME THE TROUGH AXIS WILL BE OVERHEAD. THE NORTHERN STREAM
ENERGY WILL PULL DOWN THE COLDEST ARCTIC AIR OF THE SEASON INTO
WYOMING TUESDAY. BITTER COLD ADVECTION WILL ACCOMPANY THE FRONT
MON/TUESDAY. IN THE MEANTIME...CHC POPS ARE IN THE FORECAST FOR MOST
AREAS WITH THE APPROACHING TROUGH FOR SUNDAY NIGHT WITH LIKELY POPS
IN THE WEST AND BIG HORN MTNS. SNOW WILL DECREASE MONDAY AS THE
ENERGY SPLITS. AS ALLUDED TO ABOVE...TUE WILL FEATURE STEADY OR
FALLING TEMPERATURES AFTER A FRIGID MORNING WITH VERY COLD WIND
CHILLS AS THE POST FRONTAL AIR WORKS ITS WAY INTO THE NORTH AS A
1048MB SFC HIGH DRIVES THE FRIGID AIR SOUTH. TEMPS WILL CONTINUE TO
DROP TUESDAY NIGHT AS SKIES CLEAR AND WINDS DIMINISH. WARM AIR
ADVECTION ALOFT IS EXPECTED FROM THE NW WEDNESDAY WHICH WILL ONLY
STRENGTHEN THE COLD AIR INVERSIONS IN THE BASINS AND VALLEYS FOR
WEDNESDAY MORNING WITH SOME AREAS EAST AND WEST OF THE DIVIDE SEEING
TEMPS AS LOW AS 30 BELOW OR A LITTLE COLDER. THE EURO...ON THE OTHER
HAND...UNLIKE YESTERDAYS RUN...IS DIVERGING AWAY FROM THE GFS SOLN
WHICH IS TO BRING A SHORTWAVE TROUGH THROUGH SUNDAY AND ANOTHER ONE
TUESDAY. AM IGNORING THIS SOLN ATTM BUT...IF NOTHING ELSE...IS
ANOTHER REASON TO SAVE THE COLDEST AIR FOR WEDNESDAY MORNING IN THE
FORECAST AFTER THE COLDEST WIND CHILLS OCCUR TUESDAY MORNING. THE
GFS IS ADVERTISING H7 TEMPS OF -28C WITH THE EURO SHOWING -32C
MOVING INTO WY FROM THE NORTH AT H7 ON TUE.

&&

.AVIATION.../00Z ISSUANCE/

A TROUGH OF LOW PRESSURE WILL MOVE ONTO THE GREAT BASIN TONIGHT.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A LEE SIDE SURFACE TROUGH WILL CONTINUE TO COINCIDE WITH SOUTHWEST
WINDS OF 25 TO 35 KTS MPH WITH GUSTS OF 40 TO 45 KTS THROUGH 02Z
THIS EVENING FROM VCNTY 50NE KRKS- KCPR. GUSTY W-SW WINDS ALONG
THE EAST SLOPES OF THE DIVIDE WILL ALSO RESULT IN SOME LLWS FROM
VCNTY KCOD-KLND DURING THIS TIME FRAME.

A COLD FRONT WILL PUSH SOUTH INTO NORTHERN WYOMING 3-6Z TONIGHT AND
TO A VCNTY KLND-KCPR LINE 10Z-12Z THURSDAY. WIDESPREAD MVFR/IFR
CIGS AND VSBYS IN -SN...HIGHER TERRAIN OBSCD...WILL SPREAD ACROSS
THE AREA WITH THE FRONTAL PASSAGE.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VCNTY KJAC- KAFO...-SN EXPECTED OVR THE MTNS BECOMING
INCREASINGLY OBSCURED THROUGH 01Z THIS EVENING AS THE SNOWFALL
MAKES ITS WAY ONTO THE VALLEY FLOORS DURING THIS TIME FRAME.

MORE WIDESPREAD IFR SN WILL SPREAD NW-SE ACROSS THE WEST AFTER 01Z
THIS EVENING...SPREADING SOUTH OF A KEVW-KBPI LINE MAINLY AFTER
06Z THURSDAY.

&&

.FIRE WEATHER...

WIDESPREAD SNOW AND GUSTY WIND THROUGH EARLY FRIDAY MORNING. BASINS
AND VALLEYS WILL QUICKLY BECOME TRAPPED ON FRIDAY NIGHT WITH VERY
POOR SMOKE DISPERSION. ON SATURDAY...MILDER AIR MOVES IN ALONG WITH
SOME STRONGER WINDS THAT WILL ENCOURAGE SOME MIXING. ANOTHER SNOW
STORM IS POSSIBLE ON SUNDAY INTO MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM TO 11 PM MST THURSDAY
WYZ015-017>020-022-027>030.

WINTER WEATHER ADVISORY UNTIL 8 PM MST THURSDAY
WYZ001-002-012>014-023-024.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST
THURSDAY WYZ003-004-006-008>011-016.

WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 PM MST
THURSDAY WYZ025-026.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST THURSDAY
WYZ005-007.

&&

SHORT TERM...ALLEN
LONG TERM...LIPSON
AVIATION...LIPSON
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 24, 12:59 PM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1259 PM MST WED DEC 24 2014

WYZ001>020-022>030-251300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1259 PM MST WED DEC 24 2014

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR WESTERN
AND CENTRAL WYOMING FROM TONIGHT THROUGH CHRISTMAS DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE WEST LATER THIS AFTERNOON AND SPREAD
EAST OF THE DIVIDE LATE TONIGHT. SEE WINTER WEATHER PRODUCTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHRISTMAS DAY...A WINTER STORM IS LIKELY WITH SEVERAL INCHES OF
SNOW LIKELY. PLEASE SEE WINTER WEATHER PRODUCTS FOR DETAILS.

SATURDAY NIGHT...SNOW DEVELOPS OVER THE WEST.

SUNDAY AND SUNDAY NIGHT...A NEW WEATHER SYSTEM SPREADS SNOW ACROSS
THE REGION. TRAVEL MAY BE IMPACTED BY THIS SYSTEM...ESPECIALLY SUNDAY
NIGHT.

MONDAY AND TUESDAY...SNOW DECREASES MONDAY AFTERNOON. VERY COLD
TEMPERATURES WILL OCCUR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Jackson Hole

When
December 24, 4:00 PM MST to December 25, 3:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in the Jackson Valley. Some amounts included 12 inches in Moose and 9 inches in the city of Jackson.

Winter Storm, Star Valley

When
December 24, 4:00 PM MST to December 26, 12:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell across the northern Star Valley. Alpine had 12 inches of snow with 8 inches at Star Valley Ranch. Lesser amounts fell farther south where Afton only measured 2.5 inches of snow.

Winter Storm, Upper Green River Basin Foothills

When
December 24, 5:00 PM MST to December 25, 2:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Upper Green River Foothills. The heaviest amounts fell west of Daniel where 16 inches was measured. Around a foot of snow was measured around Bondurant. Lesser amounts were noted around Pinedale.

Winter Storm, Wind River Mountains East

When
December 25, 3:00 AM MST to December 26, 11:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in the eastern slopes of the Wind River Range. The highest amounts fell in Sinks Canyon State Park where snowfall of 14 to 20 inches was measured.

Winter Storm, Natrona County Lower Elevations

When
December 25, 3:00 AM MST to 11:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Heavy snow fell in portions of Casper nearest Casper Mountain. Snowfall in this area ranged from 7 to 11 inches. Lesser amounts of 4 to 6 inches fell in other portions of the Casper area.

Winter Storm, Casper Mountain

When
December 25, 3:00 AM MST to 11:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall of 12 to 18 inches was measured on Casper Mountain.

Winter Storm, Southwest Big Horn Basin

When
December 25, 4:00 AM MST to 11:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Heavy snow fell throughout Hot Springs County. The heaviest amounts were near Thermopolis where totals were 12 to 16 inches.

Winter Storm, Green Mountains & Rattlesnake Range

When
December 25, 4:00 AM MST to December 26, 2:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The cooperative observer in Jeffrey City measured 6 inches of snow.

Winter Storm, Lander Foothills

When
December 25, 5:00 AM MST to December 26, 4:00 AM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

In Lander, 7 to 10 inches of new snow fell across town.

Winter Storm, Rock Springs & Green River

When
December 25, 5:00 AM MST to December 26, 12:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Trained spotters measured 5 inches of snow in Green River and Rock Springs. The snow combined with northeast wind of 30 to 40 mph with gusts as high as 51 mph to make for treacherous travel on Interstate 80 across Sweetwater County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549633, 549634, 549635, 549620, 549624, 549626, 549612, 549631, 549629, 549632.